Diabetes mellitus is a disorder characterized by inadequate insulin production by the pancreas leading to compromised carbohydrate, fat and protein metabolism. If untreated, it leads to hyperglycemia (increased blood glucose levels). The most common type of diabetes in children is Type I diabetes (juvenile diabetes). There is little or no pancreatic ß cell function and thus daily injections of insulin are required. Blood glucose levels are difficult to control leading to emergencies involving hyperglycemia or hypoglycemia (decreased blood glucose levels).
In hyperglycemia, blood glucose levels are extremely elevated due to low or absent plasma insulin levels for a long period of time. Because of the absence of insulin, glucose cannot enter cells, forcing the cells to metabolize fat and proteins to produce glucose. In the process ketones and other metabolic acids are produced leading to a condition known as diabetic ketoacidosis which, if not treated over a period of days, can lead to coma and death. Because it takes several days for ketoacidosis to occur, hyperglycemic patients do not exhibit acute emergency symptoms.
The emergency situation most likely encountered in the dental office is a patient with hypoglycemia or insulin shock. This condition is caused by an excessively high level of insulin due to the patient taking their daily dose of insulin with inadequate intake of carbohydrates. It can also occur when excessive amounts of carbohydrates are utilized during increased exercise and stress leading to low blood glucose levels. As glucose and oxygen are the primary metabolites for brain cells, the decreased serum glucose level leads to neurologic symptoms. If a diabetic patient, who is doing well, suddenly develops symptoms, it is most likely due to hypoglycemia rather than hyperglycemia.
The signs and symptoms of hypoglycemia are:
Should a patient experience hypoglycemia, the following steps should be taken:
If you’re not sure if the patient’s blood glucose level is too low or too high, give the glucose. There is no danger of giving too much.